My 4 year old son was just diagnosed a few weeks ago with type 1 diabetes… tomorrow will be 2 weeks of having to give him 1 injection a day… all of these highs and lows… I am so lost as to what to do… anyone else have a newly diagnosed child???
My daughter was diagnosed 5 weeks ago (exactly 1 week prior to her 8th bday). I am having to give her atleast 4 shots a day. I understand the feeling of being lost, even though I talk to the diabetes nurse almost every day. Highs and lows have me so stressed. I wish I were one of those who was further down the road and say it gets easier, but I am not. When I am told that, all I can do is smile and hold onto that hope. I just want you to know that you are not alone in the scary, worrisome, stressful, anxiety filled world as a parent of a newly diagnosed kiddo.
I was diagnosed at age 4 and took 1 shot a day. Probably had a lot of highs and lows but we had no idea because it was before glucose meters were available.
This fall will be my 37th anniversary with diabetes and I have no diabetes complications. I’m married, a mom, and am just an average person. My experience as a diabetic has not been easy. But diabetes wasn’t the end of me and it won’t be the end of your son either. He’s going to have a great, full, long, amazing, life. He’ll just do it with diabetes.
Your son is in a transition time now and his doctor’s are trying to figure out how much insulin his body is making and how sensitive he is to the injected insulin. They’ll keep trying to fine tune it, but it’s not a perfect science because so many variables affect blood sugar. Trying to figure this stuff out is what makes diabetics and their parents into creative and quick problem solvers.
Human bodies use different amounts of insulin at different times of day, and then need more to process food eaten. The injection your son is taking now is probably a long acting insulin like levemir or lantus that gives a flat rate for about 24 hours. That will cause highs and lows when it doesn’t match with the rate your son’s body needs.
At some point, they may add in additional shots of short acting insulin, like what Cfell’s daughter does. She takes the short acting insulin just when she eats a meal or when her blood sugar is high. It’s better than just relying on the long acting on it’s own.
Some of us use insulin pumps. It works like a pancreas, using just short acting insulin. It’s worn by the person most of the time and attaches in the skin through a small needle or plastic cannula. It gives a small does of insulin every few minutes and the user has it give bigger doses to cover meals or correct high blood sugars.
I’m really sorry you and your son are having to go through this. Just know it’s going to be okay.
do not sweat highs. that dumb little meter is not judging how good of a parent you are, it’s just data. when it’s high treat with insulin and exercise. lows are inherently more dangerous but if you have a pocket full of skittles, instant frosting, or juice boxes, you can deal with them too.
this doesn’t really ever get easy - but you will get used to the routine. let your kids be kids, they need your brain to take the place of what was previously automatic in their bodies. I promise you that you will get good at his. your child will sense despair and they will inherit that.
when the time comes to had over control it will be even harder, because by then you will be better at controlling it than them - but it goes with the job.
get a book called “think like a pancreas” available at amazon. very useful book. god luck, call your cde 2x a day if it helps, come here to vent or chat, all the best.
Thanks everyone… have another appt in the morning… it hasn’t gotten any easier. Still sleeping on his floor for over two weeks. Can’t get myself to go to my bed. He was low today so I feel like I’m always holding my breathe… Thanks again for the responses!!!